Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS San Diego, CA

August 24, 2003Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 24, 2003, 2:39 PM PDT for Riverside County, California. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2003, 2:39 PM PDT (21:39 UTC)
Expired
Aug 24, 2003, 4:00 PM PDT
In force
81 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 242139
SVRSGX
CAC065-242300-

BULLETIN - EAS ACTIVATION REQUESTED  ...RETRANSMISSION...
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 PM PDT SUN AUG 24 2003

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE MOUNTAINS AND INLAND VALLEYS NEAR THE FOOTHILLS IN 
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA 
  THIS INCLUDES THE CITIES OF TEMECULA AND HEMET

* UNTIL 400 PM PDT

* AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF SAGE...OR ABOUT 14 MILES EAST
  OF TEMECULA...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RANCHO CALIFORNIA AND PECHANGA RESERVATION AT 230 PM PDT. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3385 11704 3344 11711 3344 11652 3385 11666

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM PDT, 9 minutes earlier.

Area forecast discussion, Aug 24, 2:30 PM PDT, 9 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SUN AUG 24 2003

.SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS THROUGH 900 PM MONDAY. MOISTURE IN SOUTHEAST FLOW
WILL BRING SHOWERS AND THUNDERSTORMS...MAINLY TO THE MOUNTAINS AND
DESERTS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS THROUGH
TUESDAY. THE MOISTURE WILL DECREASE WEDNESDAY WITH THUNDERSTORMS
CONFINED TO THE MOUNTAINS AND DESERTS. DRIER SOUTHWEST FLOW ALOFT WILL
DEVELOP DURING THE SECOND HALF OF THE WEEK.

.DISCUSSION...THUNDERSTORMS GOT AN EARLY START TODAY IN THE MOUNTAINS
AND DESERTS AND INLAND EMPIRE. THE HEAVIEST RAIN WAS IN AND NEAR THE
COACHELLA VALLEY AND HEMET. OTHERWISE...JUST PATCHY STATUS NEAR THE
COAST...MAINLY S. THE 12Z NKX SOUNDING WAS MORE UNSTABLE AND SHOWED
THE INCREASE IN MOISTURE WITH SE WINDS IN THE MID LEVELS AND A PW OF
1.57 INCHES. WEAK ONSHORE GRADIENTS.

ABUNDANT MOISTURE WILL CONTINUE TO FLOW OVER OUR CWFA THROUGH TUE IN
SE TO E WINDS ALOFT. HURRICANE IGNACIO IS FORECAST TO MOVE UP THE GULF
OF CALIFORNIA AND SOME OF THE MOISTURE COULD GET ENTRAINED IN THE SE
WINDS ALOFT. THIS WILL BRING A TREAT OF SHOWERS OR THUNDERSTORMS TO
ALL AREAS...BUT MAINLY IN AND NEAR THE MOUNTAINS AND DESERTS. THERE
WILL BE ENOUGH MOISTURE FOR POTENTIAL HEAVY SHOWERS AND HAVE ISSUED
A FLASH FLOOD WATCH THROUGH 900 PM MONDAY. THIS MAY HAVE TO BE
EXTENDED INTO TUE. THE MOISTURE DECREASED WED AND THUNDERSTORMS SHOULD
BE CONFINED TO THE MOUNTAINS AND DESERTS. MAX TEMPS WILL BE A TOUGH
CALL WILL CLOUD COVER AND RH TENDING TO HOLD THEM DOWN. HOWEVER...THE
TROPICAL AIR MASS WILL HAVE A LOT OF POTENTIAL FOR WARMING. A SHALLOW
AND DISRUPTED MARINE LAYER WILL CONTINUE.

LONGER RANGE PROGS INDICATE DRIER SW TO W FLOW ALOFT FOR AN END THE
THUNDERSTORMS. THE MARINE LAYER WILL BECOME BETTER ESTABLISHED AND
DEEPEN A LITTLE FOR MORE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND
MORNINGS. NEAR TO A LITTLE BELOW SEASONAL TEMPS FOR THIS PERIOD.

SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 24, 6:00 AM PDT, 8 hours 39 minutes before
CAZ042-043-048-050-055>058-060>062-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS.
THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS MONDAY
THROUGH WEDNESDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE
BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:08 PM PDTFlash Flood WarningSGXSan Diego112 min
Aug 24, 1:14 PM PDTSevere Thunderstorm WarningSGXSan Diego106 min
Aug 24, 2:22 PM PDTSevere Thunderstorm WarningSGXRiverside98 min
Aug 24, 2:23 PM PDTFlash Flood WarningSGXRiverside97 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.